Follow
Share

I have posted several questions about this and now I have another question. My mom, 69 with MS almost died this past week due to a medication screw up. On the four day of her not eating and she was unable to swallow or talk, I contacted hospice and they said they would sign her up the next day. The day after I contacted them, my mom started getting better and started eating and drinking a little. Hospice didn't contact me again until today. Today my mom is able to eat and drink. But she is bedridden now and very depressed. The nurse told me today that my mom said several times that she wishes she was dead. She was ready to die and I think she is disappointed to still be alive. Hospice talked to my moms PN who gave her the all clear to be signed up for hospice today. But now that she is eating and drinking I don't feel she needs it... but should I still sign her up? I really don't want my mom to go, but if she is ready I need to respect her wishes. Is hospice something that will help her pass away? :( i can clarify wherever I don't make sense so please ask any questions. It's been a long week.

This question has been closed for answers. Ask a New Question.
Would she have any signs of bad kidney function?
Helpful Answer (0)
Report

She has a good chance of getting back to baseline then.

20 x 4 = 80 mg a day is the top recommended dose - going higher can be done in young spinal cord patients who tolerate it - but an elderly person with poorer kidney function would have a HARD time metabolizing that much. Big sigh and hoe things keep looking up.
Helpful Answer (2)
Report

I must have wrote the dosage wrong. She had 3 doses of 10mg each dose, then they upped it to 20mg a dose, for 4 doses. Her body couldn't handle the jump. Still ridiculous if you ask me. I guess her withdrawal is over, no one seemed to know what to do... She seems to be recovering okay. It's being bedridden for two weeks that has made her weaker than before, she's usually always up in her scooter. Plus her memory isn't like it was before this happened also. It's strange.
Helpful Answer (1)
Report

OK, they should have tapered that down if they had it up to 80 mg a day!!! What on earth were they thinking? And if she has nay kidney problems, the toxicity from the higher dose would be even worse. Could she go back to 10 mg doses for a week then 5 mg then stop if it did not help at all? And are they continuing a lower dose of diazepam or maybe clorazepate (often less sedatng)? It sounds weird but antoher drug called cyproheptadine (Periactin) can help with baclofen withdrawal as well.

Aaand - well here's the rub - baclofen does not work for ALL kinds of muscle spasms. It just doesn't do much unless you have spasms from spnal cord or brain problems...or a very rare muscle disease or two... and it does help hiccups. We use lots of it in my peds rehab practice and side effects are an issue, but you just have to deal with it intelligently and not suddenly withdraw from high doses which notoriously causes itching, spasms, halluicnations, etc. If it is intrathecal baclofen sudden dysfunction of the pump that withdrawal can even be fatal.

Some idea of what caused the spasms in the first place - checking electrolytes, calcium magnesium, and vitamin D levels at a minimum - would really help guide treatment a lot better. So sorry this was mishandled so badly. I normally do not just jump in and say something was bad without a lot of details, but I can't see how this wasn't just completely wrong. All that said, with decent management she ought to recover from it.
Helpful Answer (1)
Report

How is your Mom today?
Helpful Answer (0)
Report

To answer the question about the med. It is baclofen. It is for muscle spasms and it should be gradually increased by 5mg every 3-5 days to the minimum amount the patient needs. My mom was at 5mg for a week, she needed it upped so they gave her 10mg for two days, she complained of pain and they doubled it to 20mg (these are all twice a day so she went from 20mg to 40mg a day. After 4 doses of 20mg, it made her unable to get out of bed and extremely confused. Now since this happened it appeared the nurse didn't give her anymore.
This is where the mistake lays. There are bad withdrawals from this med. This gave my mom extreme pain, possible hallucinations as well as her being unable to use the call light during any of this. I came into the nursing home to find my mom having extreme muscle spasms yelling "help me help me" and unable to say anything else due to being in such bad pain. She fortunately doesn't remember any of it but her screaming as the paramedics took her away to the ER is too fresh in my mind. This is a very mentally competent woman I'm talking about: it made her go crazy. The ER ran tests and gave her Valium which slowly calmed her down then sent her back to the nursing home. Where she was too lethargic to eat for a few days as well as in lots of pain. The back of her head and neck was the worst pain, I think it was from being crippled over during her spasms as well as fighting the ER nurses (again that is just not her). I can try to answer any more questions about it. 
Helpful Answer (0)
Report

I still don't get it. A drug reaction such as you describe should not be irreversible. It sounds like an extrapyramidal reaction to an antipsychotic - probably dystonic plus parkinsonism. But I am only guessing...and if it was a different class of drug altogether, can you possible specify? And the next question is what was the drug given for?
Helpful Answer (0)
Report

I vote for hospice as well. If she outlives the 6 mths, she can be reevaluated monthly to see if she still qualifies. Mthr qualified 18 months ago, as it seems that her cancer had returned and the end was near. It's progressed a lot more slowly than expected, but that's probably because she has a daily bathing aide, weekly nurse visits, and lots of entertainment from the various hospice visitors of social worker, chaplain, and volunteers! She keeps slipping off and we think she's going for sure, but lingers. That's ok, after 6 mos they reevaluate to see if they think she will pass in another 6 mos. We are all surprised she's still hanging on, but with the tender care of the hospice nurses, she's soldiering on.
Helpful Answer (1)
Report

Her medication was increased too quickly which caused her to be confused and lethargic so she was "unable" (according to nursing home) to take any more meds, which caused withdrawals. I came to visit my mentally competent mother who was as active as she could be in a scooter everyday, in bed screaming "help me help me" and doubled over in pain for hours until she got to the ER where they gave her Valium that calmed her down. The next two days she could not move or swallow and we (nursing staff and I) thought she'd not make it. She is very depressed now because she is in a lot of pain and bedridden, the nurses don't see her being able to get back into her scooter.
Helpful Answer (1)
Report

MS and a medication screw up might not be why she is feeling this way. She may need to be evaluation for depression or even PTSD - could you share any of the circumstances of "almost died" and what the medication error was?
Helpful Answer (1)
Report

Under the circumstances, I would sign her up for hospice.

My mother was in a nursing home and on hospice. She got additional attention, a comfortable geri-chair, an upgrade to her bed, and someone who could make medication decisions quickly. After several months she was discharged from hospice because she had gained weight and was judged to have a life expectancy of more than 6 months. She lived another 2 years.

Hospice does not "help someone pass away" in the sense that they speed it up. Not at all. They just make the natural processes that are taking place more comfortable for her and more understandable for you. If Mom's body is not ready to die, they will not make it happen (even if your mom wants that).

My husband was on hospice in our home for 5 weeks before his death. Both my mother and my husband continued to eat and drink while on hospice. This is mostly determined by the disease process.

Since your mother has been accepted into the hospice program, I don't see any downside. If your mother's condition improves now that she is eating and drinking, she will be discharged from the program.
Helpful Answer (4)
Report

This question has been closed for answers. Ask a New Question.
Subscribe to
Our Newsletter